Table of Contents


Curbside consults



Question:

Today I saw a woman for a first follow up.  She had seen a psychiatrist in my group a year ago who had diagnosed her with unipolar depression and treated her with Zoloft and prn Klonopin.  She had moved out of the area a year ago and dropped out of treatment.  She complained of insomnia and a lot of anxiety and depression recently after returning to the area, in relation to marital conflict and the psychiatric hospitalization of her adolescent son.  Her sleep was poor, getting only about 4 hours or less.  I realized today I didn’t get the best psychiatric history on her; it turns out she had been diagnosed with bipolar disorder in the past and treated with Depakote, later switched to Topamax.  I suggested Lithium and she reported she’d  taken it 15 years ago, with the feeling she wasn’t so much walking as floating, and her psychiatrist took her off it.   When she returned today, after 3 weeks resuming Zoloft 50mg daily, she reports her sleep has changed radically from not sleeping much to sleeping a lot, being tired and taking naps.  Today I got pre Lithium labs drawn and started Lithium 300mg BID.  I didn’t stop the Zoloft or insist she stop it, but will see her in 2 weeks and likely will be more insistent that she stop the Zoloft.  

Having attended your seminar last summer I know that at least part of what I did today you will agree with, but I am a little worried about the side effect of feeling like she was floating.  I assumed, as this report suggests, that she may have been feeling that way due to dehydration, but again it was years ago.  Partly I think I should have been more insistent on stopping the Zoloft, but also when SSRIs push people to mania it isn’t usually going from poor sleep to lots of sleep and is most often the opposite.


The PL answer:

Our colleague raises questions that we'd like to address on the following topics: (a) lithium titration, (b) overall lower dosing of lithium, (c) interpreting past side effects,  (d) SRI-related apathy and  mixed depression (e) antidepressant-induced mania and discontinuation of antidepressants.  (For the purposes of this reply we aren't addressing the details of past bipolar diagnosis, i.e., whether hypomanic or manic episodes were present; we assume for our purposes that the bipolar diagnosis may be correct for this patient).  (a) If you decide to prescribe lithium, we suggest you do it more slowly than in this case: we don't prescribe it 300 mg BID from the first visit. Rather we prescribe 300 mg qHS for at least 4-5 days, and sometimes  a week, before increasing to higher doses, like 600 mg qHS.  Note, as described above in this newsletter issue, we strongly urge that you only prescribe lithium once daily at night, not in BID dosing.  (b)  Not knowing the details of the patient's past manic symptoms, it is not entirely certain that she will need more than an overall dose of 600 mg/d.  Only in type I bipolar illness are standard levels of 0.6-1.0 proven necessary. In type II illness or other parts of the spectrum, our experience and some clinical data suggest that lower levels (like 0.3-0.6) may be effective.  She might not need more than 450-600 mg/d overall.  We suggest waiting at least a  few weeks on 450 or 600 mg/d; she might note improvement and not need higher doses.  (c) Her past side effects with lithium may be completely irrelevant to current use: we don't know how fast she was titrated or the eventual dose.  There is no special need to worry about those side effects as described. It's not clear that dehydration is relevant. In any case, the subjective description is so vague that it doesn't correspond to any risk of medical importance. Again, using slow titration and low dosing, her risk of similar side effects should be lower than in the past.  (d) The change from sleeping less to sleeping more can related to the mood lability of mixed depression (see the PL website for more description of that mood state) or it can be SRI-related apathy, which can happen in some persons. That apathy is usually about interest, but it might in some cases lead to more sleep.  (e) In this case, the main reason to stop Zoloft (assuming the past bipolar diagnosis is correct) is not because it is causing current manic symptoms, but rather because it (like all antidepressants) has been proven ineffective for bipolar depression. Thus there is no reason to use it because we should not be prescribing ineffective drugs.  (See the bipolar depression section of the PL website for more description on this topic).  In her case, she may not be getting worse on the Zoloft currently, but the scientific clinical studies prove that she won't get better on it in the future either.  That's the main reason to stop it, along with the potential for long-term worsening of mood episodes in about one-quarter of patients (as described on the PL website).  Since she has only been on Zoloft for 3 weeks, you can stop it immediately without any risk of SRI discontinuation syndrome. 

Meet our expert EDITORIAL BOARD, composed of clinicians and researchers from around the world. 

Subscribe to the RSS feed below to follow our "What's new" blog posts